Arizona, 2013

Excessive Heat in Arizona, June 2, 2013

June 2, 2013 · NWS PSR · 2 events in 2 counties and zones

Unseasonably strong high pressure developed across the desert southwest at the start of June, which caused high temperatures to approach 110 degrees on Sunday, the second of June. An Excessive Heat Warning was issued for the south central Deserts on the 2nd, which included the greater Phoenix metropolitan area.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Unseasonably strong high pressure developed across the desert southwest at the start of June, which caused high temperatures to approach 110 degrees on Sunday, the second of June. An Excessive Heat Warning was issued for the south central Deserts on the 2nd, which included the greater Phoenix metropolitan area. The excessive heat led to the death of a hiker in the White Tank Mountains, and was also responsible for several heat related medical calls during the first part of the weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 2, 9:30 AM MST, 30 minutes earlier.

Area forecast discussion, Jun 2, 9:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
930 AM MST SUN JUN 2 2013

.SYNOPSIS...
HOT TEMPS WILL REMAIN IN PLACE ACROSS THE REGION TODAY...WITH SOME
LOWER DESERT LOCALES APPROACHING THE 110 DEGREE MARK THIS AFTERNOON.
HIGH PRESSURE AND ABOVE NORMAL TEMPERATURES WILL PERSIST THROUGH THE
UPCOMING WEEK WITH LITTLE TO NO CHANCE OF PRECIPITATION.

&&

.DISCUSSION...
THE HEAT IS OFF TO A RUNNING START THIS MORNING. TEMPERATURES HAVE
ALREADY REACHED THE MID TO UPPER 90S ACROSS THE PHOENIX AREA AND A
NEW RECORD HIGH MINIMUM OF 82 DEGREES WAS SET THIS MORNING. WEAK
VORT MAX ACROSS NORTHERN AZ WILL CONTINUE MOVING EASTWARD TODAY.
LATEST WV IMAGERY SHOWS DRIER AIR ADVECTING EASTWARD BEHIND THIS
SYSTEM AND NEARLY FULL SUNSHINE IS EXPECTED ACROSS THE ENTIRE
FORECAST AREA BY LATER THIS MORNING. MINOR ADJUSTMENTS WERE MADE TO
THE SHORT-TERM FORECAST...MAINLY TO ACCOUNT FOR THE DECREASE IN
CLOUDINESS. OTHERWISE...FORECAST REMAINS ON TRACK AND AN EXCESSIVE
HEAT WARNING REMAINS IN EFFECT 10 AM THROUGH 8 PM FOR THE PHOENIX
AREA.

&&

.PREVIOUS DISCUSSION...
HOT TEMPS WILL PERSIST TODAY WITH HIGHS AT LEAST AS WARM AS
YESTERDAY...IF NOT PLUS A DEGREE OR TWO. HIGHS AROUND 110 WILL BE
COMMON IN MANY DESERT LOCATIONS IN THE PHOENIX AREA...WITH SLIGHTLY
COOLER TEMPS ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. WITH
SLIGHTLY HIGHER DEWPOINTS ALONG AND WEST OF THE COLORADO RIVER
VALLEY...HIGHS WILL LIKELY REMAIN BELOW THE 110 DEGREE MARK. WILL
MAINTAIN THE EXCESSIVE HEAT WARNING FOR THE PHOENIX AREA AND
HIGHLIGHT THE HOT TEMPS TO THE WEST VIA SPECIAL WEATHER STATEMENT
AND HAZARDOUS WEATHER OUTLOOK.

MEANWHILE TO THE EAST...MODEST MOISTURE AND A FEW HUNDRED J/KG OF
MLCAPE WILL WORK THEIR WAY THROUGH NEW MEXICO INTO THE MOUNTAINS
EAST OF PHOENIX. I DO NOT THINK THERE IS ENOUGH FORCING TO GET ANY
PRECIP IN OUR EASTERN CWA...BUT THERE COULD BE SOME AFTERNOON CU AND
SOME DISTANT SHOWERS ALONG THE AZ/NM BORDER...BUT THAT\S ABOUT IT.
WE HAVE BEEN CARRYING SINGLE DIGIT POPS FOR THE PAST FEW DAYS AND
THAT STILL LOOKS REASONABLE BASED ON 00Z MODELS AND 03Z SREF.

A WEAK TROUGH WILL MOVE THROUGH THE AREA ON MONDAY AND WILL
GRADUALLY KNOCK TEMPS BACK A FEW DEGREES THROUGH THE WEEK. BY
WEDNESDAY/THURSDAY...HIGHS WILL ONLY BE IN THE 100-105 RANGE AS THE
FLOW TAKES ON A QUASI-ZONAL PATTERN. TEMPS WILL REMAIN STEADY-STATE
THROUGH THE END OF THE WEEK INTO NEXT WEEKEND WITH LITTLE TO NO
CHANCE OF PRECIPITATION.

MODEL FORECASTS OF A CLOSED UPPER LOW MOVING THROUGH THE AREA LATE
IN THE WEEK ARE STILL VALID...BUT THE LOW IS NOW SUBSTANTIALLY
WEAKER AND MOISTURE REMAINS NEGLIGIBLE. SINGLE DIGIT POPS ARE ABOUT
ALL I COULD COME UP WITH EAST OF PHOENIX LATE IN THE WEEK. EVEN
THOSE NUMBERS MAY END UP BEING TOO HIGH.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...KSDL...
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA...INCLUDING KIPL AND KBLH...

SFC PRESSURE GRADIENT WILL TIGHTEN SOMEWHAT THIS MORNING...WITH
OCCASIONAL AFTERNOON GUSTY WINDS...ESPECIALLY ACROSS THE LOWER
COLORADO RIVER VALLEY. KBLH SITE WILL BE MOST SUSCEPTIBLE TO GUSTS
EXCEEDING 25KT BY MID AFTERNOON...THOUGH SPORADIC GUSTS APPROACHING
20KT MAY BE POSSIBLE FOR CENTRAL ARIZONA AERODROMES AS WELL.
HOWEVER...COVERAGE AND PERSISTENCE OF STRONGER GUSTS AROUND THE
PHOENIX METRO PRECLUDES A TAF MENTION AT THIS POINT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
WEAK LOW PRESSURE THAT WILL BE WOBBLING ACROSS THE DESERT SOUTHWEST
THIS WEEK WILL PUSH TEMPERATURES DOWN A BIT FROM WHAT WE ARE
EXPERIENCING THIS WEEKEND...WITH LOWER DESERT HIGHS MAINLY IN THE
103 TO 108 RANGE TUESDAY THROUGH FRIDAY. TEMPERATURES WILL WARM A
BIT ON SATURDAY AS HIGH PRESSURE REBUILDS ACROSS THE REGION. MINIMUM
HUMIDITIES ARE EXPECTED TO BE IN THE SINGLE DIGITS AND LOW TEENS
EACH DAY...WITH FAIR TO POOR OVERNIGHT RECOVERIES. WEAK SURFACE
PRESSURE GRADIENTS WILL KEEP WINDS ON THE LIGHT SIDE...WITH THE
USUAL DIURNAL TRENDS IN DIRECTIONS AND SPEED.

&&

.CLIMATE...
RECORD HIGHS FOR JUNE 2ND...

PHOENIX...110 IN 2006 AND 1977
YUMA...115 IN 1957

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM MST TODAY
     AZZ022-023-027-028.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...LEINS
AVIATION...MO/KUHLMAN
FIRE WEATHER...PERCHA
CLIMATE...MO
Hazardous weather outlook, Jun 2, 2:34 AM MST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
234 AM MST SUN JUN 2 2013

AZZ022-023-027-028-030300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
234 AM MST SUN JUN 2 2013

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Greater Phoenix Area

When
June 2, 10:00 AM MST to 8:00 PM MST
Where
Greater Phoenix Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

Strong high pressure aloft developed during the first weekend of June, and on June 2nd, high temperatures reached to 110 degrees across the south central Arizona deserts, including the greater Phoenix area. The high temperature at Sky Harbor Airport was 109 degrees. As a result of the heat, an Excessive Heat Warning was issued for the Phoenix area, running from 10 am until 8 pm. A 21 year old Arizona man went hiking in the White Tank Mountains during the morning hours on Sunday; he left at 630 am with 2 friends to go on a 10 mile hike along Ford Canyon. At about 11:30 am, his friends called for help, stating that he was cramping and had passed out. They tried to perform CPR on him; meanwhile MCSO rescue teams arrived by helicopter and they pronounced him dead - a result of the heat. The man was wearing black jeans and a tee shirt, and the temperature was over 100 degrees when the call came in. Despite having enough water to drink, the man succumbed to the heat and died. The excessive heat also caused problems a day earlier; on Saturday the first, crews were dispatched multiple times to Piestewa Peak for medical calls. According to Scottsdale Fire Captain Tim Cooper, for one such call, a man had a fainting episode due to dehydration and the heat.

Excessive Heat, Southwest Maricopa County

When
June 2, 10:00 AM MST to 8:00 PM MST
Where
Southwest Maricopa County forecast zone
Reported by
Official NWS Observations

Strong high pressure aloft was situated across Arizona on June 2nd, and it lead to excessive heat across the south central Arizona deserts, including southwestern Maricopa county. According to the official observation at Gila Bend, the high on June 2nd reached to 110 degrees, exceeding the heat warning threshold temperature for that day. An Excessive Heat Warning was in effect from 10 AM until 8 PM on June 2nd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Greater Phoenix Area2013-06-0221MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447633, 464098.